View Full Version : Too much vs too little and how to tell the difference


Ivy0202
05-29-13, 07:50 PM
Hey all!

I was wondering what your experiences have been when first starting on Focalin XR and optimizing the dosage. Besides how well it takes care of the ADHD symptoms, what side effects would indicate too little vs too much? I'm a little confused since I read that some people experience an increase in anxiety when their dose is too low whereas others get more anxious when it's too high. Finally - and this is probably the central enigma faced by anyone looking for the best treatment - how do you know when to give up completely on a medication/class of medications?

I have done the dosage tango with several meds - including this one - in the past and it's always seemed to be a rather random, trial-and-error process. While I understand that there's no way to know if something works unless you try it, I'm hoping to streamline the process and make more educated adjustments this time around.

Any help/suggestions/insight will be greatly appreciated!

dvdnvwls
05-29-13, 08:43 PM
In a stimulant medication that works, there will be one set of problems when the dose is too low, a different set of problems when the dose is too high, and enough room between "too low" and "too high" for at least one dosage that's Goldilocks-approved. :)

You have to assume that this is the case, in order to get the "tango" to work. If it seems random, then you need to re-interpret your results and find some sense in them. Your body's reactions do make sense; you have to figure out in what way.

For me, with Vyvanse which is different, the too-low doses just didn't do much of anything. Focalin has its own characteristics; I don't know them.

Don't be too focused on other people's reports and results; what counts is how it affects you.

If you start with a low dose and it makes you anxious, BUT you know that a too-low dose can actually cause anxiety, then you would have to cautiously increase the dosage and see what happens. There is (as you said) no other way to know. If you were to raise that dose and anxiety got worse, then you would wonder if this drug is for you, or else if maybe you needed a super-low dose to suit you.

Good reasons to give up on a medication:

- Bad effects outweigh good effects, at all reasonable dosages

- Good effects are too small, at all reasonable dosages, to justify the cost of the drug

- Something else works as well or better

Ivy0202
05-30-13, 02:00 AM
Thanks for the reply, @dvdnvwls! This time around, I'm trying to pay closer attention to both the positive and negative effects. I'm fairly certain that I have stayed on some medications well past the point where they lost their benefits or even offered little relief to begin with. Conversely, there are probably things I've given up on too soon. I'm trying to avoid those mistakes as much as possible.

Although I was on Focalin XR before, I'm on different meds for the bipolar now so my brain is swimming in a different chemical environment. And after only being back on the Focalin for about a week, I can already see some differences from my prior experience. I require a smaller dose and it seems to last longer than I recall (7-8 hr vs 5 hr) - both good things :)

On the down side, I've had some side effects, primarily insomnia, muscle tension (mostly jaw, head, and neck), and increased anxiety/jitteriness/akathesia. Thankfully, the insomnia seems to have subsided without additional issues. Sleep deprivation almost always sets off a few fun but destructive weeks of being manic and honestly thinking I'm God. Had that been the case, I would be prohibited from coming within 10 miles of anything more stimulating than Diet Coke.

The tension and anxiety remain problematic. I get the tension/headache primarily in the evening and I can nuke the pain with a few ibuprofen. The anxiety, however, can be intense, though. More and more, it seems to also be worse in the evening but I also have it to varying degrees throughout the day. I talked to my pdoc and we're trying a lower dose - from 20mg to 15mg.

But if I'm really experiencing a crash (or two since the XR is a "two-stage" med), would lowering the dose be expected to diminish it? I have read conflicting things and some say that if you're crashing, your dose might be too low. When I was on it before, I was taking 10mg 2X a day and didn't have this much of a problem with crashing, provided I ate enough during the day.

I was also wondering what you all's experience was once you'd been on this med for a while. I have heard that the crash gets worse the longer you've been on it. Has that been your experience with it as well?

Thanks again!

dvdnvwls
05-30-13, 02:44 AM
Good questions. These are mostly Focalin-specific so I personally can't answer. However, your Diet Coke reference reminded me to say (though I'm sure you already know) that caffeine makes stimulant side effects (especially anxiety and headaches) significantly worse in a lot of people, and if you drink coffee (or Diet Coke, or anything with caffeine) then stop now and watch your headaches recede into the distance.